Pennsylvania, 2008Strong Wind in Pennsylvania, May 11, 2008
May 11, 2008 · NWS CLE · 3 events in 3 counties and zones
A strong area of low pressure moved through central Ohio on the 11th. Strong winds around this area of low pressure persisted through the afternoon hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved through central Ohio on the 11th. Strong winds around this area of low pressure persisted through the afternoon hours. There were a few reports of some trees, limbs and power lines reported down across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 11, 12:34 PM EST, 41 minutes earlier.
Area forecast discussion, May 11, 12:34 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
134 PM EDT SUN MAY 11 2008
.SYNOPSIS...
LOW PRESSURE OVER THE MID WEST WILL CROSS OHIO TODAY AND MOVE OFF
THE EAST COAST MONDAY. HIGH PRESSURE FROM THE SOUTHERN PLAINS WILL
MOVE TO THE TENNESSEE VALLEY BY TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS MOVING NORTHEAST THROUGH THE CENTRAL CWA COUNTIES AT THIS
TIME. EAST AND SOUTHEAST WINDS ARE BEGINNING TO INCREASE AND ARE
NOW GUSTING INTO THE LOW TO MID 20S. UPDATED TO REMOVE SOME TIMING
ACROSS THE CENTRAL COUNTIES ALTHOUGH LEFT TIMING EAST FOR THE RAIN
DEVELOPING THIS AFTERNOON. ALSO REMOVED THE BECOMING CLOUDY
WORDING EAST.
PREVIOUS...
SURFACE LOW HAS DEEPENED CONSIDERABLY AND MOVING
RATHER QUICKLY ACROSS MID MS VALLEY. BY THE TIME IT GETS TO NW
OHIO IT WILL BE STARTING TO WEAKEN THOUGH. CONVECTION ACROSS THE
GULF COAST STATES HAS BLOCKED SOME OF THE DEEPER MOISTURE AND
INSTABILITY FROM COMING TOO FAR NORTH. MODELS TYPICALLY DO NOT
HANDLE THE TRANSITION FROM MIDWEST LOWS TO EAST COAST LOWS VERY
WELL. THE SYSTEMS ARE OFTEN STRONGER AND HAVE MORE MOMENTUM ACROSS
NW OHIO THAN ADVERTISED AND WEAKER THAN PROGGED WITH RESPECT TO
THE WEATHER THAT OCCURS ACROSS EXTREME NE OH/NW PA. I SUSPECT THIS
MAY BE THE CAST TODAY INTO TONIGHT.
DEWPOINTS ARE CURRENTLY LOW AND BOUNDARY LAYER AIR STILL BEING DRAWN
FROM DRY HIGH PRESSURE OVER MID ATLANTIC STATES. DEEP DOWNSLOPE FLOW
WILL DISSOLVE MOST OF THE SYNOPTIC RAIN AND CONVECTIVE PROCESS WILL
PROBABLY DOMINATE. WILL CALL THE PCPN TODAY SHOWERS. BUFKIT SHOWS
SOUNDINGS REMAINING STABLE BUT WITH THE UPPER LOW PROGGED TO CROSS
SOUTHERN OHIO BY THIS EVENING I THINK THERE IS A CHANCE FOR AT LEAST
SOME EMBEDDED THUNDER ACROSS NW OHIO AND N CENTRAL OHIO AS TEMPS
ALOFT COOL AND WE GET INTO THE DEEP CIRCULATION OF THE UPPER LOW
WITH SOME SHEAR. BEST CHANCE FOR ANY SEVERE WEATHER WOULD BE SOUTH
OF THE TRACK OF THE SURFACE LOW AND WILL LIKELY STAY SOUTH OF THE
AREA. SPC DAY 1 OUTLOOK IS POTENTIALLY TOO CONSERVATIVE. RAINFALL
AMOUNTS SHOULD BE LIGHT TO MODERATE WITH THE BEST CHANCE FOR ANY
HEAVY RAIN WHERE HEAVIER CONVECTIVE SHOWERS/THUNDER MIGHT OCCUR
ESPECIALLY IF ANY TRAINING WERE TO DEVELOP. SOUTHERN COUNTIES FROM
FDY TO CANTON ARE WET BUT NO NEED FOR A FLOOD WATCH UNLESS HEAVIER
CONVECTIVE RAINS DO DEVELOP. WILL TAKE UNTIL MID TO PERHAPS LATE
AFTERNOON FOR MOST OF THE SHOWERS TO REACH EXTREME NE OH/NW PA.
MAX TEMPS TRICKY IN THAT AREAS ACROSS NW OHIO WHERE SHOWERS ARRIVE
THIS MORNING WILL STAY CLOUDY AND WILL HAVE LITTLE TEMP RISE WHERE
AS EXTREME NE OH/NW PA COULD START WITH A LITTLE DIM SUNSHINE WITH
DRY WEATHER ALL MORNING AND WILL HAVE A CHANCE TO WARM UP. TEMPS
COULD TAKE A RUN AT 70F AT ERIE IF SHOWERS HOLD OFF LONG ENOUGH BUT
WILL FORECAST MID 50S NW OHIO TO MID 60S EXTREME NE OH/NW PA.
SOUTHEAST WINDS WILL LIKELY BE GUSTY ESPECIALLY THE DOWNSLOPE
LOCATIONS ALONG THE EAST LAKESHORE FROM EAST OF CLEVELAND TO ERIE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
NOT REAL CLEAR TO ME HOW THE WEATHER WILL PLAY OUT TONIGHT INTO
MONDAY AS THE SURFACE LOW REDEVELOPS ALONG THE EAST COAST. INVERTED
SURFACE TROUGH WILL LIKELY REMAIN ACROSS OHIO. NORTHEAST SURFACE
WIND SHOULD BEGIN TO DRAW DRIER AIR BACK INTO THE NORTHERN
COUNTIES AND THINK THE CHANCE OF SHOWERS WILL RETREAT TOWARD THE
SOUTHEAST COUNTIES SO A LESSENING CHANCE FOR SHOWERS FIRST ACROSS
NW OHIO AND EVENTUALLY ACROSS THE EASTERN COUNTIES ON MONDAY WITH
PERHAPS A CHANCE LINGERING ACROSS THE YOUNGSTOWN AREA INTO EARLY
MONDAY NIGHT. TEMPS WILL BE CHILLY WHERE IT STAYS CLOUDY. TEMPS
COULD CREEP UP A FEW DEGREES HIGHER NW OHIO WHERE SOME BREAKS IN
THE CLOUDS DEVELOP BY LATE AFTERNOON.
QUITE A BIT OF RIDGING SHOULD OCCUR BY TUESDAY BETWEEN UPPER LOW OFF
EAST COAST AND NEXT SYSTEM CROSSING THE PLAINS STATES. OTHER THAN
SOME FAIR WEATHER CUMULUS/STRATOCUMULUS SHOULD SEE PLENTY OF
SUNSHINE AND MODERATING TEMPS. BASED ON H8 TEMPS AND BOUNDARY
LAYER MOS GUIDANCE MAY BE A LITTLE TOO WARM ON MAX TEMPS. HIGHS
WILL PROBABLY STRUGGLE MUCH ABOVE 60 NE OH/NW PA WITH MID/UPPER
60S ELSEWHERE.
MODELS REMAIN CONSISTENT WITH NEXT COLD FRONT WED AFTERNOON OR WED
EVENING. WITHOUT MUCH GULF INFLOW AND WITH SYSTEM RUNNING INTO THE
RIDGING ALONG THE EAST COAST AND DEWPOINTS RELATIVELY LOW I THINK
THAT WE WILL SEE SHOWER/THUNDERSTORM ACTIVITY BECOME MORE
SCATTERED WITH GENERALLY LIGHT TO MODERATE AMOUNTS WEDNESDAY INTO
WED NIGHT. WILL JUST CALL IT CHANCE FOR NOW.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
LONG TERM PERIOD WILL REMAIN COOL AND UNSETTLED. WEAK RIDGING WILL
TRY TO OCCUR AT THE SURFACE BY THE END OF THE WEEK BUT MID LEVEL
TROFINESS WILL PERSIST. GIVEN THE TROFINESS AND COOL TEMPS ALOFT...
SHOWERS WILL BE POSSIBLE AT ABOUT ANYTIME BOTH THURSDAY AND FRIDAY.
THE UPPER LEVEL TROF IS PROGGED TO MOVE OFF TO THE EAST ON SATURDAY
SO WILL TRY FOR A DRY FORECAST. MODELS HAVE BEEN HAVING A HARD TIME
WITH THIS PATTERN SO CONFIDENCE IS PRETTY LOW TODAY AND CHANGES WILL
LIKELY BE NEEDED AS THE WEEK PROGRESSES. IT APPEARS TEMPS WILL
AVERAGE A GOOD 5 DEGREES BELOW NORMAL MOST OF THE PERIOD.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LOOKS LIKE A LULL IN THE STEADY SHOWERS FOR A COUPLE OF HOURS FOR
THE TAF SITES ALONG AND WEST OF A CLE TO CAK LINE. HOWEVER
ADDITIONAL SHOWERS WILL DEVELOP AHEAD OF AN UPPER LEVEL LOW THAT
WILL TRACK ACROSS THE SOUTHERN PORTION OF THE STATE. THUNDER
CHANCES LOOK BEST ACROSS THE SOUTHERN SITES BUT STILL SOME
EMBEDDED THUNDER FROM NEAR CLE...YNG TO CAK OCCURRING CURRENTLY.
THE CURRENT THUNDER ROTATING NORTHWARD SHOULD CONTINUE TO
DECREASE. OTHERWISE EXPECT MVFR CONDITIONS WITH ONLY A SHORT TIME
PERIOD OF IFR CONDITIONS IN THE WAKE OF THE SURFACE LOW.
OUTLOOK...CONDITIONS SHOULD IMPROVE TO VFR ON MONDAY. TUESDAY
THROUGH WEDNESDAY AFTERNOON LOOK TO BE VFR WITH SOME IFR
RAIN/THUNDERSTORMS WEDNESDAY EVENING WITH A COLD FRONTAL PASSAGE.
VFR CONDITIONS EXPECTED TO RETURN THURSDAY AND SHOULD CONTINUE
INTO FRIDAY.
&&
.MARINE...
LOW PRESSURE WILL PASS TO THE SOUTH OF THE LAKE LATE TODAY AND
TONIGHT. E TO SE FLOW WILL INCREASE AS THIS SYSTEM APPROACHES
TODAY. NEW FORECAST WILL BE SIMILAR TO PREVIOUS PACKAGE WITH THE
STRONGEST WINDS ON THE WEST END TODAY...MAINLY IN THE 20 TO 25 KNOT
RANGE. WILL PROBABLY SEE SOME 5 OR 6 FOOTERS TODAY. WINDS AND
WAVES WILL BE SLIGHTLY LESS FURTHER E. ONCE THE LOW PASSES TO THE
SE TONIGHT...WINDS WILL BECOME N TO NW AND DIMINISH QUITE A BIT.
SOME TROFINESS WILL PERSIST INTO MON KEEPING SHOWERS A POSSIBILITY.
HIGH PRESSURE WILL BUILD IN FOR TUESDAY WITH MAINLY LIGHT AND
VARIABLE FLOW. A COLD FRONT WILL MOVE EAST ACROSS THE LAKE SOMETIME
LATE WEDNESDAY INTO WEDNESDAY NIGHT WITH THE FLOW ONCE AGAIN
BECOMING NW. THE WEATHER SHOULD BE UNEVENTFUL AT THE END OF THE
WEEK.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
LEZ142>149.
&&
SYNOPSIS...KOSARIK
NEAR TERM...TK
SHORT TERM...KOSARIK
LONG TERM...KUBINA
AVIATION...MULLEN
MARINE...KUBINAHazardous weather outlook, May 11, 4:32 AM EST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
532 AM EDT SUN MAY 11 2008
OHZ003-006>008-017>022-027>032-036>038-047-120945-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-
HOLMES-KNOX-
532 AM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY ESPECIALLY FROM THE FINDLAY AREA
TO MARION AND MOUNT VERNON. ORGANIZED SEVERE WEATHER IS NOT EXPECTED
BUT LOCAL HAIL AND GUSTY WINDS ARE POSSIBLE.
RAINFALL TODAY INTO TONIGHT WILL APPROACH ONE INCH WITH LOCALLY
HIGHER AMOUNTS. THE GROUND IS NEARLY SATURATED IN SOME AREAS.
HEAVIER RAIN COULD CAUSE PONDING OF WATER IN LOW LYING AREAS...
DITCHES... AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. THE TIMING AND STRENGTH
OF THE COLD FRONT WILL DETERMINE IF THERE IS A THREAT OF SEVERE
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-OHZ009>014-023-033-089-PAZ001>003-120945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
532 AM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
WIND GUSTS AS HIGH AS 40 MPH NEAR THE LAKE ERIE LAKESHORE ARE
POSSIBLE TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. THE TIMING AND STRENGTH
OF THE COLD FRONT WILL DETERMINE IF THERE IS A THREAT OF SEVERE
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KOSARIK
Strong Wind, Crawford
- When
- May 11, 1:15 PM EST to 3:05 PM EST
- Where
- Crawford forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
During the afternoon hours many trees and limbs were reported down across the county. There were also reports of power lines down scattered throughout the county. The automated weather sensor at the Meadville Airport measured a peak wind gust for the day of 35 mph.
Strong Wind, Northern Erie
- When
- May 11, 2:00 PM EST to 3:14 PM EST
- Where
- Northern Erie forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Strong winds during the afternoon hours caused trees and limbs to come down across the county. At the Erie Airport, the peak measured wind gust for the day was 43 mph.
Strong Wind, Southern Erie
- When
- May 11, 2:00 PM EST to 3:14 PM EST
- Where
- Southern Erie forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Strong winds during the afternoon hours caused trees and limbs to come down across the county. At the Erie Airport, a peak wind gust for the day was measured to be 43 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107038, 107043, 107044.